Post

Med Side Affects have ruined me

I have recently been taken off the med Risperidone due many side affects. Many of these side affects were never told to me and not listed anywhere. I complained to my psychiatrist only to be met with deaf ears. Finally my general practitioner made the connection. But only after months of me going downhill. I felt so defeated and unheard! I had severe cramping mostly in my hands and feet and a burning sensation in my palms and the soles of my feet. But the cramping was also in my legs, arms, and back. I had trouble with being able to use the bathroom ( pardon me for being so personal ), but want to tell the truth. I have trouble eating and have lost a lot of weight. I now weigh 112 lbs and am 5' 7 ". My hands are sore all the time and I never sleep more than four hours. What was really hurtful is I was always treated as if I was exaggerating my problems or maybe they were just in my head. After all bipolar people don't seem to have the same respect as everyone else. At least in my experience and others I know who have bipolar too. The dr put me on anther med, but on 1/2 of a children's dose for fear of side affects, but as effective for my bipolar symptoms as a baby aspirin. I think the warning about side effect given by most pharmacies is pathetically.incomplete so therefore giving patients a the inability to put two and two together when they are experiencing side affects and don't realize it. The big thing that tipped me off if when I began lactating! WHAT! Then I knew for sure something was most definitely wrong! Then I was told by my psychiatrist all these symptoms were temporary and would all go away within a week or so. Almost a month later the majority still remain. Then I found out they could be long term or even permanent! The quality of my life is greatly diminished as a result. I don't know what my future holds at this point. A word of warning...please research side affects before taking anything and at the first sing of anything amiss, take steps immediately. This applies to any psychiatric med. My hope here is to prevent anyone else from going through what I have or hearng about anyone else who is or have gone through this same thing and how you are coping.
wanderingvine wanderingvine 51-55, T 8 Responses Jul 15, 2011

Your Response

Cancel

I could not tolerate Risperidol myself.

great comments here. we should always look at side effects being taking any type of medication especially psycho tropics as more are laced with side effect the doctors just skim the service. I had some bad side effects from some antidepressants. Decreased libido was the man one.

The "decreased libido" sounds so innocent, doesn't it? But I'm sure the effects upon a man life, self esteem, a relationship can be devastating! Then this can cause depression and the addition of more meds and more side affects.. The destruction commences. Of mind, body, and life!

Am doing better and finer as time goes on with NO meds. And discovered bipolar was a MISDIAGNOSIS in the first place! Labels, a 90 minute session, and a 3 page questionnaire are insufficient to justify prescribing life altering drugs! Be warned!!!

I was on a good set of meds including Geodon but the hospital took me off of them due to Long QT syndrome. They tried to start me on Risperidone. I read about it and would not take it. I was disturbed by the side effects. I'm so sorry it messed you up like that. Are you recieving treatment for the side effects? The thing that scared me most was the side effect of permanent psychosis. Thank God that didn't happen to you. Hang in there. I will pray for you!

I no longer take ANY meds! I have decided the risks outweigh the benefits so far...and it's to the point where they ask ME what I want to try! As soon as they hand me their paycheck, I might answer that question. I obviously have a huge trust issue with Doc's these days. It's seems more like a hit and miss game than any education playing into this.

They have me on abilify, lamotrogine,and welbutrin,. It seems to have taken away a good part of my creativity and feelings of inspiration. If I go off the meds, I get these electric like jolts that go through my body every few minutes. Really weird. I might have driven everyone crazy, but I really miss my mania. The med cocktail I'm on now works better at stabilizing than anything in the past.

Thank you for your support! Means a lot to me. I hate being stigmatized by being bipolar! I winds it's way into every aspect of my life! If life had a rewind button, I would use it to go back in time to really carefully choose whom I would share my information with... The best of luck and hope to those who commented on this story!

Agreed, you have to be your own advocate. We are stigmatized by the term "Bipolar". As soon as it comes out of my mouth, I can see people pull back. Have lost all my friends because of it.



When it comes to medication, I will try a new med if current one isn't working, but if I have any side effects that I just can't live with I go back to the doctor and tell him to change it. I too was on Risperidone. I felt horrible on it. So, I told him to take me off of it. Then he wanted to put me on another mood stablizer and I finally put my foot down and said that I've been on every one out there and they don't work for me. I'm not taking a medication designed for epileptic seizures that I don't have because it allegedly works for mood disorder. One of the side effects is that if you stop it, you can have a seizure! Now, he listens to me. And if your doc isn't listening, time to find another one.

You are correct.Most dosage rates relate to men not women.That is they trial the stuff they give us on young,strong health men.There are no comparsions for women or children.So we get inappropriate doses given to us,and we wonder why we get sick.



These doctors do not have enough training and we are not monitered closely enough.



We have to be our own advocates and insist on respectful,intelligent treatment.